Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 244, NWS Midland/Odessa, TX

August 17, 2017Midland County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 17, 2017, 5:22 PM CDT for Midland County, Upton County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 5:22 PM CDT (22:22 UTC)
Expired
Aug 17, 2017, 6:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS54 KMAF 172222
SVRMAF
TXC329-461-172315-
/O.NEW.KMAF.SV.W.0244.170817T2222Z-170817T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
522 PM CDT THU AUG 17 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southern Midland County in western Texas...
  Northeastern Upton County in western Texas...

* Until 615 PM CDT

* At 521 PM CDT, a severe thunderstorm was located 6 miles west of 
  Midkiff, or 26 miles north of Rankin, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3160 10180 3155 10194 3175 10221 3182 10184
TIME...MOT...LOC 2221Z 148DEG 11KT 3161 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
904 
WWUS54 KMAF 172242
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
542 PM CDT THU AUG 17 2017

TXC329-461-172315-
/O.CON.KMAF.SV.W.0244.000000T0000Z-170817T2315Z/
Midland TX-Upton TX-
542 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MIDLAND AND NORTHEASTERN UPTON COUNTIES...

At 542 PM CDT, a severe thunderstorm was located 7 miles northwest 
of Midkiff, or 25 miles south of Midland, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3160 10180 3155 10194 3175 10221 3182 10184
TIME...MOT...LOC 2242Z 148DEG 11KT 3167 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:12 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 2:12 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Thu Aug 17 2017

.DISCUSSION...

Not much change from the previous forecast as the upper ridge that
has been over the SE U.S. for the past week shifts back west over
the next few days. Scattered showers and storms currently
developing will slowly dissipate this evening, but not before
dropping heavy rain across some locations. The best chance for
rain today looks to be from the Davis Mountains east across the
southern Permian Basin along an instability axis. Increasing mid
level heights Friday into next week will suppress most
convection. The exception will be in the higher terrain where
upslope flow will trigger at least isolated storms each day. Even
with the ridge building back over the region, it looks to be in a
weakened state. This, along with all the rain we have seen as of
late will help keep temperatures from getting too hot. Expect
daytime highs to stay generally a few degrees above normal through
early next week.

By the middle to end of next week long range models show the
ridge weakening somewhat. This may allow for an increase in
moisture and rain chances as an inverted trough moves west into
the area. The ECMWF even shows a cold front by the middle of next
week, but won't bite on this solution just yet. Nonetheless expect
changes to the forecast in the coming days.

***On a side note, the current forecast for the solar eclipse on
 Monday looks interesting. It looks like the monsoon will be in
 full swing across far West Texas into NM Sunday night into Monday
 morning. It is possible clouds will stick around through much of
 day, especially across SE NM and the Upper Trans Pecos. The best
 shot for clear to partly cloudy skies at the time of the eclipse
 looks to be over the Permian Basin down the the Big Bend. We
 will continue to fine tune the forecast as we get closer to
 Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  73  97 /  20  10   0  10
Carlsbad                       71  95  72  92 /  10  20  10  20
Dryden                         76  96  75  98 /  10  10  10  10
Fort Stockton                  72  94  72  96 /  20  20  10  10
Guadalupe Pass                 66  85  67  82 /  10  30  20  30
Hobbs                          69  91  69  92 /  20  10  10  10
Marfa                          64  87  63  88 /  20  40  20  30
Midland Intl Airport           73  95  73  96 /  20  10  10  10
Odessa                         73  95  73  96 /  20  10  10  10
Wink                           72  96  73  97 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/29
Hazardous weather outlook, Aug 17, 1:48 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Thu Aug 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
148 PM CDT Thu Aug 17 2017 /1248 PM MDT Thu Aug 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to develop again this afternoon and
tonight, especially from the Big Bend to the southeast Permian basin.
Any storms that do develop may be accompanied by frequent lightning,
hail, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, Aug 17, 3:22 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CDT THU AUG 17 2017

TXZ081-172100-
Big Bend Area TX-
322 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Study Butte, or 26 miles northeast of Lajitas, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Terlingua Ranch Lodge and Terlingua Ranch Airport.

LAT...LON 2938 10359 2975 10380 2977 10380 2987 10352
      2946 10331
TIME...MOT...LOC 2021Z 157DEG 13KT 2959 10355

80
Special weather statement, Aug 17, 4:05 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT THU AUG 17 2017

TXZ081-172145-
Big Bend Area TX-
405 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 445
PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Persimmon Gap, or 32 miles southeast of Marathon,
moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2973 10288 2966 10307 3004 10338 3015 10302
TIME...MOT...LOC 2105Z 150DEG 23KT 2978 10303

80
Special weather statement, Aug 17, 4:24 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 PM CDT THU AUG 17 2017

TXZ051-172230-
Martin TX-
424 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN COUNTY UNTIL
530 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lenorah, or 11 miles north of Stanton, moving northwest
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lenorah and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3248 10181 3230 10170 3223 10170 3232 10201
      3244 10194
TIME...MOT...LOC 2124Z 131DEG 12KT 3229 10173

67
Special weather statement, Aug 17, 4:35 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
435 PM CDT THU AUG 17 2017

TXZ063-172230-
Glasscock TX-
435 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLASSCOCK COUNTY UNTIL
530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northwest at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City and Lees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 10143 3189 10175 3208 10171 3208 10139
      3195 10126 3186 10126
TIME...MOT...LOC 2134Z 132DEG 13KT 3190 10142

67
Special weather statement, Aug 17, 5:02 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT THU AUG 17 2017

TXZ069-070-172300-
Reagan TX-Upton TX-
502 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REAGAN AND NORTHERN
UPTON COUNTIES UNTIL 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Midkiff, or 19 miles northeast of Rankin, moving
northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 10171 3137 10180 3138 10199 3146 10221
      3158 10215 3164 10201 3164 10178
TIME...MOT...LOC 2202Z 143DEG 10KT 3147 10180

67
Special weather statement, Aug 17, 5:17 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT THU AUG 17 2017

TXZ074-075-081-172315-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
517 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Belding, or 24 miles south of Fort Stockton,
moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 10263 3023 10299 3036 10326 3077 10298
TIME...MOT...LOC 2217Z 193DEG 8KT 3055 10289

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementMAFBorden45 min
Aug 16, 7:13 PM CDTSpecial Weather StatementMAFScurry47 min
Aug 16, 7:19 PM CDTSpecial Weather StatementMAFGlasscock41 min
Aug 16, 7:23 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Aug 16, 7:38 PM CDTSpecial Weather StatementMAFScurry52 min
Aug 16, 7:44 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 16, 7:48 PM CDTSpecial Weather StatementMAFBorden57 min
Aug 16, 8:06 PM CDTSpecial Weather StatementMAFGlasscock54 min
Aug 16, 8:11 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 16, 8:16 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland59 min
Aug 16, 8:33 PM CDTSpecial Weather StatementMAFMitchell57 min
Aug 16, 8:35 PM CDTSevere Thunderstorm WarningMAFMidland55 min
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Aug 16, 9:10 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 16, 9:32 PM CDTSpecial Weather StatementMAFMidland43 min
Aug 16, 11:21 PM CDTSpecial Weather StatementMAFMartin24 min
Aug 17, 3:09 PM CDTSpecial Weather StatementMAF66 min
Aug 17, 3:22 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 17, 4:05 PM CDTSpecial Weather StatementMAFBrewster40 min
Aug 17, 4:21 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 17, 4:24 PM CDTSpecial Weather StatementMAFMartin66 min
Aug 17, 4:35 PM CDTSpecial Weather StatementMAFGlasscock55 min
Aug 17, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 17, 5:02 PM CDTSpecial Weather StatementMAFUpton58 min
Aug 17, 5:17 PM CDTSpecial Weather StatementMAFPecos58 min
Aug 17, 5:40 PM CDTSpecial Weather StatementMAF50 min
Aug 17, 5:45 PM CDTSpecial Weather StatementMAFReagan45 min
Aug 17, 6:35 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 17, 6:45 PM CDTSpecial Weather StatementMAFBorden60 min
Aug 17, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min
Aug 17, 6:59 PM CDTSevere Thunderstorm WarningMAFTerrell20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.